advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From South Carolina, USA:

My 11 year old daughter, diagnosed two months ago, was recently switched to Lantus with NovoLog, and since then, her blood sugars have steadily came down (although still running a little high), and she has had had no more extreme lows, thankfully. She was doing a bedtime dose, which was changed to morning to avoid some lows in the night. However, she is now running high overnight (over 350 mg/dl [19.4 mmol/L]), and her blood sugars during day range 150-220 mg/dl [8.3-12.2 mmol/L]. In addition, she has trace to small urine ketones all the time, even though she is drinking lots of water.

When I ask the nurse practitioner what should I do about dosage changes etc., she also asks me what I want to do. I know this is supposed to be individualized but hey, I'm not that comfortable yet. I'm really trying to feel our way through this maze of uncertainty. Does she need more Lantus? Can you split up Lantus (morning and evening)? Should I cut out the bedtime snack? I welcome any suggestions.

Answer:

Many youngsters and some adults need a split Lantus dose. The key is to do lots of blood glucose monitoring and figure out where the Lantus and the bolus (rapid acting insulins) are working and then add the second dose. Most seem to need more bedtime Lantus and a small amount of morning Lantus, but some need an opposite program. Some also do well with bedtime Lantus and a small dose of lunchtime NPH.

Go back and discuss this with your daughter's diabetes team and ask for consultation with the physicians as well as the nurses if you feel that you are not getting sufficient assistance. They also need to know how often the ketones are positive since this is also not a normal situation.

SB

DTQ-20031004085353
Original posting 16 Oct 2003
Posted to Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.